Antidepressants are commonly prescribed in this day and age to help manage a variety of conditions, for example, depression and anxiety. In simple terms, most of these new generation antidepressants help to increase serotonin hormone levels in the brain to help improve one's mood. However, having too much of this feel-good hormone can have detrimental effects.
Examples of the signs and symptoms of serotonin toxicity are as follows1:
- Muscle spasms and tremors
- Confusion and agitation
- Shivering, Sweating, Fever
Some of the common triggers/causes of serotonin toxicity are as follows1:
- Starting a new antidepressant
- Increasing a dose for an existing antidepressant
- Taking another medicine that interacts with your antidepressant
- Changing to another antidepressant without giving the body enough time to washout the old antidepressant
In essence, it's good to ensure thay you're well informed about the medicines that you take and that is where your healthcare professionals can assist you.
Quiz: Lets say you are taking an antidepressant and the doctor wants to switch you to a new antidepressant. Instead of stopping the old antidepressant and giving your body some time to wash the old drug out before starting the new one, you take them both together. How long does it approximately take before you may potentially experience serotonin toxicity?
Created by Kw
1) Australian Medicines Handbook [Internet]. Adelaide SA: Australian Medicines Handbook; [updated 2016; cited 2016 October 20]. Available from: https://amhonline.net.au/chapters/chap-18/antidepressants/adverse-effects-antidepressants.t